Anticholinergic poisoning


The following illustration reviews the famous mnemonic that helps to remember some of the feature signs and symptoms of anticholinergic poisoning.

It’s important to remember that there are over 600 medications usually prescribed by physicians and over-the-counter that have anticholinergic components. These include antihistaminics, bronchodilators and psychotropics.

Elderly population is in special risk due to change in their pharmacokinetics and pharmacodynamics. This will cause not only a plasmatic increase of the drug but also an increase in the sensitivity to the medication. Every elderly patient with new symptoms should have their prescription revised and consider possible drug adverse effects as the cause.

Tachycardia associated to unexplained hyperthermia, delirium and seizing should make us think of possible accidental or iatrogenic anticholinergic intoxication.



Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s